Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 11, 2021Breathitt County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 11, 2021, 7:59 PM EDT for Breathitt County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 7:59 PM EDT (23:59 UTC)
Expired
Jul 11, 2021, 8:30 PM EDT
In force
31 min
Issued by
NWS Jackson, KY

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 3 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS83 KJKL 112359
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
759 PM EDT Sun Jul 11 2021

KYZ106-108-109-112-120030-
Breathitt-Magoffin-Morgan-Wolfe-
759 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MORGAN...NORTHERN
BREATHITT...WEST CENTRAL MAGOFFIN AND SOUTHEASTERN WOLFE COUNTIES...

At 759 PM EDT, a strong thunderstorm was located over Jackson, moving
northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Simpson, Burkhart, Pence, Daisydell, Noctor, Rock Lick,
Vancleve, Moct, Wilhurst, War Creek, Elkatawa, Inverness, Bays,
Lunah, Tiptop, Sewell, Haddix, Taulbee and Saldee.

LAT...LON 3742 8340 3760 8352 3780 8326 3758 8301
TIME...MOT...LOC 2359Z 238DEG 25KT 3757 8339 

$$

GEERTSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:45 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 3:45 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
345 PM EDT Sun Jul 11 2021

.SHORT TERM...(This evening through Monday night)
Issued at 345 PM EDT SUN JUL 11 2021

19Z sfc analysis shows an area of low pressure to the northwest
of Kentucky with its warm front now off to the northeast of the
state. This has placed eastern Kentucky in the larger system's
warm sector which makes us primed for strong convection once it
develops. High PW and increasing instability should result in
strong storms at times through the evening with gusty winds the
main threat as DCAPE values climb - but also training cells may
result in localized flooding. Otherwise, under mostly cloudy skies
temperatures vary from the mid 70s in the west with the rain to
the mid 80s with some sunshine in the east. Meanwhile, dewpoints
are still elevated in the low 70s most places. Winds through the
afternoon have been generally from the southwest at near 10 mph
with some gusts to 20 mph.

The models continue to be in decent agreement aloft through the
short term portion of the forecast. They all depict a tightening
southwest flow through the region - caught between the retrograding
Bermuda High to the east and an approaching closed low from the
northwest through midday Monday. This latter feature will start to
fill and lift into the Great Lakes later Monday into Tuesday morning
- taking the bulk of its energy along with it. There is a weak
shortwave that will precede much of this - passing by just to our
northeast later today and this evening. This appears to be the
triggering element that the models are focusing on for better
storm development later today. Overall, the model spread remains
small so have mainly stuck with the NBM solution though with some
significant adjustments in the near term for radar and CAMs
trends.

Sensible weather will feature another round of scattered showers and
thunderstorms gradually diminishing in coverage and intensity as the
evening wears on thanks to the loss of better instability with
sunset. We will then remain in the warm sector of a larger system
through the night and into Monday morning keeping a potential for
convection in the picture but lacking much in the way of a trigger
for renewed development. Additionally, there may be thin, or high,
enough clouds overnight to allow a typical micro-scale meteorology
to dominate with a small ridge to valley temperature split and
fog in the river valleys. Monday also looks to be a washout with
times of showers and storms as the system starts to weaken but
its warm sector still supporting widespread convection. Similar
threats for strong gusty winds and excessive rains will be in
place on Monday. Likely a diurnal diminishment of the convection
will take place into Monday night along with the attendant small
ridge to valley temperature difference and river valley fog.

Once again only made small terrain and spot specific adjustments to
the NBM temperatures through the period given the relatively high
moisture content of the boundary layer. As for PoPs - generally
tweaked them down at night while enhancing them diurnally on
Monday afternoon - guided by the latest NAM12 solution - and for
the near term trends.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM EDT SUN JUL 11 2021

Seasonably warm and muggy temperatures and off and on rain chances
will all be on tap in the extended. Daytime highs and nightly lows are
expected to come in normal or slightly above normal through the
period. Maxes in the mid to upper 80s and mins in the mid to upper
60s are forecast. Winds should be out of the south or southwest at
5 to 10 mph during the day and light and variable each night. A
series of low pressure systems will bring rain chances to eastern
Kentucky during the week and into next weekend. However, we may
see a nice break from the wet weather Wednesday night and Thursday
night, as a ridge of high pressure centered over the southeast
CONUS builds westward toward the area. The best chances for
showers and storms will occur each afternoon and evening on days
we have rain forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 205 PM EDT SUN JUL 11 2021

Just now convective temperatures are being met with renewed
development of showers and storms in their earliest of stages.
Even so, many of the TAF sites are reporting MVFR CIGs. Expect the
conditions to be more variable through the rest of the afternoon
and into the evening from scattered to numerous showers and
storms. Coverage should begin to lessen heading into the mid
evening hours as we lose daytime heating and instability wanes.
Look for a a break in the action possible after 04Z at most TAF
sites. There also could be some light fog around at many of the
sites deep into the night through dawn before that clears out -
then we await renewed storm development by midday Monday. Winds
will be predominately out of the S to SW during the rest of the
day, around 10 kts and gusting between 15 to 20 kts. These winds
will lessen and become light and variable heading into the
overnight hours before picking up again from the southwest on
Monday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...JMW/GREIF
Hazardous weather outlook, Jul 11, 3:30 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
330 PM EDT Sun Jul 11 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
330 PM EDT Sun Jul 11 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are likely into the evening, becoming more
scattered overnight. Some of these storms could become strong
resulting in frequent cloud to ground lightning, damaging wind
gusts, heavy rainfall, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible each day, especially during the
afternoon and evening hours.

There is the potential for heavy rain and strong storms again
on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of flooding or wind
damage over the next couple days.

GREIF/AR

In the hours before

Special weather statement, Jul 11, 5:44 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
544 PM EDT Sun Jul 11 2021

KYZ107-109-110-112-112215-
Breathitt-Floyd-Johnson-Magoffin-
544 PM EDT Sun Jul 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JOHNSON...
NORTHWESTERN FLOYD...NORTHEASTERN BREATHITT AND EASTERN MAGOFFIN
COUNTIES...

At 543 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ballot to near Lambric. Movement was
northeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Fredville, Oaklawn
Estates, Fitz, Oil Springs, Falcon, Carver, Burning Fork, Meally,
Collista, West Van Lear, Dotson, West Royalton Station, Carver
Station, Williamsport, Offutt and Blue River.

LAT...LON 3760 8278 3754 8316 3779 8302 3792 8273
      3790 8270
TIME...MOT...LOC 2143Z 243DEG 29KT 3779 8295 3757 8308

GEERTSON
Special weather statement, Jul 11, 6:16 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
616 PM EDT Sun Jul 11 2021

KYZ107-109-110-119-120-112245-
Martin-Floyd-Pike-Johnson-Magoffin-
616 PM EDT Sun Jul 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...SOUTHEASTERN
JOHNSON...NORTHERN FLOYD...NORTHWESTERN PIKE AND SOUTHEASTERN
MAGOFFIN COUNTIES...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Chestnut to Gunlock. Movement was east at
25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Paintsville, Prestonsburg, Inez, Martin, Warfield, Allen, Add,
Oaklawn Estates, Bammer, Davella, Lancer, Whitehouse, Meally, Prince,
Collista, Orchard, West Van Lear, Dotson, Ivel and Williamsport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3760 8257 3755 8297 3792 8274 3788 8261
      3789 8260 3792 8260 3793 8258 3795 8258
      3796 8253 3794 8249 3794 8250 3790 8247
      3791 8247 3788 8242 3787 8241 3786 8242
      3784 8241
TIME...MOT...LOC 2215Z 254DEG 21KT 3790 8270 3755 8294

GEERTSON
Special weather statement, Jul 11, 7:03 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
703 PM EDT Sun Jul 11 2021

KYZ069-114-116-112330-
Jackson-Clay-Owsley-
703 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT OWSLEY...SOUTHEASTERN JACKSON
AND NORTHERN CLAY COUNTIES...

At 702 PM EDT, a strong thunderstorm was located over Maulden, or 10
miles southeast of McKee, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Booneville, Turin, Mistletoe, Blake, Egypt, Southfork, Zekes Point,
Cowcreek, Maulden, Island City, Fogertown, Mummie, Tyner, Chestnut
Gap, Ricetown, Elian, Newfound, Scoville, Chestnutburg and Benge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3739 8392 3752 8362 3729 8356 3721 8394
TIME...MOT...LOC 2302Z 226DEG 23KT 3734 8384

GEERTSON
Special weather statement, Jul 11, 7:53 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
753 PM EDT Sun Jul 11 2021

KYZ086-116-117-120030-
Clay-Knox-Leslie-
753 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOX...WEST CENTRAL
LESLIE AND SOUTHEASTERN CLAY COUNTIES...

At 753 PM EDT, a strong thunderstorm was located over Ogle, or 7
miles southeast of Manchester, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Enline, Essie, Brightshade, Marcum, Salt Gum, Bobs Fork, Goose Rock,
Creekville, Ogle, Lipps, Plank, Jonsee, Peabody, Ice Cliff, Park
Valley, Cottongin, Jacks Creek, Ashers Fork, House and Roark.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3693 8374 3707 8383 3724 8356 3706 8340
TIME...MOT...LOC 2353Z 238DEG 25KT 3706 8371

GEERTSON
Special weather statement, Jul 11, 7:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
759 PM EDT Sun Jul 11 2021

KYZ106-108-109-112-120030-
Breathitt-Magoffin-Morgan-Wolfe-
759 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MORGAN...NORTHERN
BREATHITT...WEST CENTRAL MAGOFFIN AND SOUTHEASTERN WOLFE COUNTIES...

At 759 PM EDT, a strong thunderstorm was located over Jackson, moving
northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Simpson, Burkhart, Pence, Daisydell, Noctor, Rock Lick,
Vancleve, Moct, Wilhurst, War Creek, Elkatawa, Inverness, Bays,
Lunah, Tiptop, Sewell, Haddix, Taulbee and Saldee.

LAT...LON 3742 8340 3760 8352 3780 8326 3758 8301
TIME...MOT...LOC 2359Z 238DEG 25KT 3757 8339

GEERTSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:29 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin16 min
Jul 11, 5:31 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle119 min
Jul 11, 5:44 PM EDTSpecial Weather StatementJKLJohnson, Magoffin31 min
Jul 11, 6:08 PM EDTFlash Flood WarningJKLJackson, Pulaski, Rockcastle113 min
Jul 11, 6:16 PM EDTSpecial Weather StatementJKLMartin29 min
Jul 11, 6:25 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin35 min
Jul 11, 7:03 PM EDTSpecial Weather StatementJKLOwsley27 min
Jul 11, 7:29 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Owsley31 min
Jul 11, 7:53 PM EDTSpecial Weather StatementJKLClay37 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.